Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 9, 2002, 6:33 PM EST for Saluda County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 6:33 PM EST (23:33 UTC)
- Expired
- Mar 9, 2002, 7:15 PM EST
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Saluda County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 6:36 PM EST | Thunderstorm Wind 50 E | Saluda, SC | Sheriff reported trees down west to north of saluda. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 092333
SVRCAE
SCC081-100015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EST SAT MAR 9 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 715 PM EST.
* AT 626 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SALUDA..MOVING EAST AT 35 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
CDL/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:34 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 9, 3:34 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 334 PM EST SAT MAR 9 2002 COLD FRONT TO APPROACH THIS EVENING AND MOVE THROUGH CLOSE TO MIDNIGHT. THERE IS A SHOT OF MOISTURE AHEAD OF THE COLD FRONT. 15 MIN LIGHTNING DATA SHOWS SOME LIGHTNING IN NORTH GEORGIA. ALTHOUGH IT IS DECREASING IN AERIAL COVERAGE...THERE STILL MAY BE A THUNDERSTORM OR TWO AROUND THIS EVENING IN ADVANCE OF THE FRONT. WILL KEEP 20 PERCENT CHANCE OF SHOWERS AND MENTION POSSIBLY A THUNDERSTORM. ACTIVITY SHOULD BE GONE BY MIDNIGHT AND DRIER COOLER AIR MOVES. HIGH PRESSURE OVER THE AREA SUNDAY AND MONDAY. MONDAY MORNING SHOULD BE THE COLDEST MORNING WITH LOWS AROUND 30 CAE AND AGS AND MAYBE IN THE UPPER 20S IN THE NORTHERN COUNTIES. ANOTHER SHORT WAVE AND COLD FRONT ENTERS AREA BY TUESDAY WITH ANOTHER CHANCE OF SHOWERS. THEN IT IS DRY AGAIN THE END OF THE WEEK. NO REAL COLD OUTBREAK THOUGH. FCSTID = 7 CAE 43 63 30 63 / 20 0 0 0 AGS 41 63 29 63 / 20 0 0 0 SSC 43 63 31 63 / 20 0 0 0 OGB 43 63 31 63 / 20 0 0 0 .CAE... GA...NONE. SC...NONE. HAWKS
In the hours before
Special weather statement, Mar 9, 3:20 PM EST, 3 hours 13 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-100100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 320 PM EST SAT MAR 9 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...ISOLATED THUNDERSTORMS THIS EVENING... A COLD FRONT APPROACHING FROM THE WEST WILL MOVE THROUGH THE OUTLOOK AREA AROUND MIDNIGHT TONIGHT. A FEW THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT AND MOVE THROUGH THE OUTLOOK AREA THIS EVENING. THE FEW LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL LIKELY HAVE OCCASIONAL LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS AROUND ONE-QUARTER OF AN INCH. A WIND GUST NEAR 60 MPH COULD POSSIBLY OCCUR. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:00 PM EST | Severe Thunderstorm Warning | CAE | Newberry | 30 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.